MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX? ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION WALLFLEX? ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL
Model Number M00516910
Medical Device Problem Codes Positioning Failure (1158); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/17/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Block h6: imdrf device code a0501 captures the reportable event of tip detachment of a device or device component.Imdrf impact code f2301 captures the reportable event of the additional device required to remove the detached tip.
 
Event or Problem Description
It was reported to boston scientific corporation that a wallflex esophageal stent was implanted to treat an esophageal stenosis in the esophagus during an esophageal stent placement procedure performed on (b)(6) 2025.During the procedure, the conical tip of the stent was detached, resulting in the failure of subsequent implantation and the need for gastroscopy to remove the conical tip.The procedure was not complete the patient's condition at the conclusion of the procedure was reported to be stable.
 
Additional Manufacturer Narrative
Block b5 has been updated with additional information received on april 23, 2025.Block h6: imdrf device code a0501 captures the reportable event of tip detachment of a device or device component.Imdrf impact code f2301 captures the reportable event of the additional device required to remove the detached tip.Block h11: a wallflex esophageal stent and delivery system were received for analysis.A visual examination of the returned device found the stent fully covered by the outer sheath, with the tip missing as it had detached.A functional examination was performed by actuating the delivery system (sliding the handle back along the stainless-steel tube), and the stent deployed without issues; no resistance was felt.No other damage was noted to the stent or the delivery system.Product analysis confirmed the reported event of tip detachment of device or device component as the device was returned without the tip.The investigation concluded that this event likely occurred due to factors encountered during the manufacturing process.Therefore, review and analysis of all available information indicated the most probable cause is manufacturing deficiency.In (b)(6) 2024, boston scientific initiated a non-conforming events prevention (ncep) investigation to further analyze an increase in "tip detachment of device or device component" complaints associated with the wallflex esophageal stents product family.The investigation found that the observed increase in complaints included devices manufactured from (b)(6) 2023 through (b)(6) 2024.A comprehensive review of the manufacturing process was conducted as part of the investigation to determine if factors within the manufacturing process (i.E., process changes, maintenance routines, calibration activity, materials, personnel, environment, and manufacturing work instructions) could have contributed to overall tip adhesion performance.Although a definitive root cause was not identified, overall manufacturing variation was reduced by modifying maintenance routines associated with process inputs (pad change in tip bond fixture), implementing a material change (glue), and reinforcing training/review of manufacturing work instructions.As a result of this investigation, boston scientific placed a ship hold on all impacted wallflex esophageal stent system products manufactured from (b)(6) 2023 through (b)(6) 2024.Boston scientific also initiated a voluntary medical device removal of impacted batches (i.E., products manufactured between (b)(6) 2023 and (b)(6) 2024) of the wallflex esophageal stent system in (b)(6) 2024 (boston scientific ref.(b)(4)).A corrective and preventative action (capa) investigation has been opened to further investigate these events and determine if additional corrective actions are warranted to further enhance/optimize product performance.This investigation is currently in process.
 
Event or Problem Description
It was reported to boston scientific corporation that a wallflex esophageal stent was implanted to treat an esophageal stenosis in the esophagus during an esophageal stent placement procedure performed on (b)(6) 2025.During the procedure, the conical tip of the stent was detached, resulting in the failure of subsequent implantation and the need for gastroscopy to remove the conical tip.The procedure was not complete.The patient's condition at the conclusion of the procedure was reported to be stable.Additional information received on april 23, 2025.It was reported that the procedure was completed on (b)(6) 2025, with a non-boston scientific device.

Brand Name
WALLFLEX? ESOPHAGEAL
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
arlene acevedo gutierrez
300 boston scientific way
marlborough, MA 01752
7877968283
MDR Report Key21597184
Report Number3005099803-2025-01030
Device Sequence Number9034675
Product Code ESW
UDI-Device Identifier08714729765257
UDI-Public(01)08714729765257(17)260520(10)33860947
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K233939
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 05/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/20/2026
Device Model NumberM00516910
Device Catalogue NumberM00516910
Device Lot Number0033860947
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2025
Supplement Date Received by Manufacturer04/23/2025
Initial Report FDA Received Date03/13/2025
Supplement Report FDA Received Date05/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/19/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient SexMale
Patient Weight55 KG